The Vestibular Migraine & Secondary Hydrops Community
Read our welcome post, user support wiki & visit our member recommended products page

ENT specialist told me to stop betahistine

#1

A couple of days after I had a fainted I began suffering from motion sensitivity, tinnitus, nausea, vertigo and feeling light headed/dizzieness pretty much from the moment i woke up until the moment i went to sleep, my doctor wasn’t sure what was going at first and prescribed me numerous drugs that didn’t work and finally he prescribed me Betahistine. At first I didn’t feel like it was doing anything but when the dosage was eventually raised to 16 mg 3 times a day I felt like it made my symptoms more bearable, not cured by a long shot but it definetly alleviated the severity of my symptoms. I was referred to the ENT specialist, waited months for my appointment due to the long waiting list, as time went on I began suffering bad headaces, difficulty reading due to feeling like my vision was going out of focus, severe motion sensitivity, always feeling unsteady as if im being pulled in different directions or on a boat. Finally I got an appointment and at this appointment my hearing was tested an the pressure inside my ears were checked, all results came back good, when I spoke to the ENT doctor he said I suffered from vestibular migraines, first time I had ever heard of them, he prescribed me Nortriptyline 10mg and told me to stop taking the betahistine that it wasn’t helping me. He scheduled another appointment with me 3 months later to see how I was on the Nortriptyline and off the Betahistine. I gradually stopped taking the Betahistine but even when i went down from 3 to 2 my symptoms got really bad and when I stopped taking it altogether I could barely walk about. When I started taking Betahistine again the severity of what I was feeling decreased. Anyone had this experience before?? I go back to see the ENT doctor in five weeks and not sure what to do?? I have had scans done after I fainted in the hospital and nothing has came up.
Sorry fr long post appreciate any feedback or advise at all thank you very much for taking the time to read this.

2 Likes
#2

Welcome to the forum, Oliver. That’s not a long post at all and you are welcome to post long posts here in any case.

That’s a very interesting story wrt Betahistine.

Though it is not a very popular drug for chronic dizziness and migraine everyone is personal. You are making me wonder if it’s worth recommending!

Out of interest what side effects, if any, do you get from taking it?

1 Like
#3

Hello thanks for responding, I don’t really experience much side effects except from tiredness but that could be because of the vestibular migraines, it does definetly help in reducing the the severity of the symptoms but it does not cure them. Thanks

1 Like
#4

Welcome Oliver, so sorry you’ve had such a rough experience… unfortunately all the things you describe are quite common to us MAV’ers. I do think it’s wonderful that you actually got a diagnosis from an ENT, seems to me that many of them are somehow oblivious to Vestibular Migraine. So I’d say you got a good one! Are you still on the Nori? If so, how long were you on it before going back to the beta histamine? Most all drugs prescribed for MAV take a long time to work and when they do… they’re terribly slow to work.

2 Likes
#5

Sorry to be the bearer of the bad news but there isn’t a ‘cure’ for vestibular migraine or ordinary migraine either for that matter. The preventatives, the Noritriptyline you were prescribed is supposed to control the symptoms and ultimately raise your tolerance levels to triggers. Betahistine is used alot with Menieres. Dr Hain says it most probably works as a ‘vestibular suppressant’ which is why it reduces your symptoms short-term. The Nori should do the same with time. However, taking both, you won’t really know if it’s working for you go back to the consultant so the decision must be yours. Depending on where you are in the World (cultures vary) but here in UK I wouldn’t imagine many consultants would appreciate their instructions being ignored so continuing might not make for a very good future working relationship. I guess you could try phoning the consultant’s office for advice now rather than waiting until the next appointment. Maybe knowing you respond to Betahistine might help him decide on your next step. You are best placed to gauge hus reaction. Helen

1 Like
#6

I have been taking the Nori for 2 months now, how long am I supposed to wait before it is supposed to be help me? I did stop taking all the Betahistine fr about a week on my 7th week of Nori but my symptoms just became more severe , your totally right I don’t want to ignore my ENT’s advice, think it’s best I try to contact him and see what he says. Any more advice is greatly appreciated thanks everyone for your help really appreciate it.

1 Like
#7

Yep, get back to consultant. I’m not a doctor but from reading would have thought you’d seen bit improvement after 2 months. Maybe you need more, or an alternative. Take his advice. Possibly combining the two hasn’t helped but that’s just me guessing, VM brains like everything to stay the same, they resent change. Helen

1 Like
#8

I will try and contact him and will post the response I receive on here
Thanks

1 Like
#9

Welcome!!!

I agree that the tiredness could be the vestibular migraines. I often feel wiped out after having an attack.

Glad to hear that you have a good ENT. It is horrible being this sick and having a good doctor is crucial. Write here as much as you need to before that next appointment, as it will certainly help you to clarify what you want to raise when the time comes.